Journal of Symbolic Logic

Omitting types for finite variable fragments and complete representations of algebras

Tarek Sayed Ahmed, Hajnal Andréka, and István Németi

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We give a novel application of algebraic logic to first order logic. A new, flexible construction is presented for representable but not completely representable atomic relation and cylindric algebras of dimension n (for finite n≥2) with the additional property that they are one-generated and the set of all n by n atomic matrices forms a cylindric basis. We use this construction to show that the classical Henkin-Orey omitting types theorem fails for the finite variable fragments of first order logic as long as the number of variables available is ≥2 and we have a binary relation symbol in our language. We also prove a stronger result to the effect that there is no finite upper bound for the extra variables needed in the witness formulas. This result further emphasizes the ongoing interplay between algebraic logic and first order logic.

Article information

J. Symbolic Logic Volume 73, Issue 1 (2008), 65-89.

First available in Project Euclid: 16 April 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Andréka, Hajnal; Németi, István; Ahmed, Tarek Sayed. Omitting types for finite variable fragments and complete representations of algebras. J. Symbolic Logic 73 (2008), no. 1, 65--89. doi:10.2178/jsl/1208358743.

Export citation